Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 4:49 PM EDT for Rockland County, New York; Bergen County, New Jersey. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 26, 2002, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:00 PM EDT | Thunderstorm Wind 50 E | Westwood, NJ | A spotter reported that strong winds knocked down several trees and power lines. |
| Jun 26, 5:10 PM EDT | Thunderstorm Wind 50 E | New City, NY | Police reported that strong winds knocked down several trees and power lines. |
| Jun 26, 5:20 PM EDT | Hail 1 | Teterboro, NJ | Spotters reported quarter size (1 inch diameter) hail along Route 80 near Teterboro at 5:20 pm and penny size (3/4-inch diameter) hail in Little Ferry at 5:25 pm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 262049
SVROKX
NJC003-NYC087-262130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
SOUTHERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK
* UNTIL 530 PM EDT.
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM MONSEY TO HACKENSACK...MOVING
EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
NANUET AND PEARL RIVER AROUND 455 PM.
NEW CITY AND TAPPAN AROUND 500 PM.
UPPER NYACK AND ORANGEBURG AROUND 505 PM.
SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...HAWTHORNE...
NORWOOD...ORADELL AND POMONA.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4120 7416 4085 7413 4084 7395 4114 7389
4117 7402What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 26, 2:20 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 220 PM EDT WED JUN 26 2002 HIGHLY UNSTABLE AIRMASS IN PLACE WITH MSAS LI/S LESS THAN -9 ACROSS INTERIOR AREAS AND BUFKIT CAPES IN EXCESS OF 2500 J/KG. FIRST IMPULSE APPROACHING AREA TRIGGERING AN AREA OF ORGANIZED CONVECTION ACROSS NE PA ...NRN NJ...AND THE LWR HUDSON VLY. SCT ACTIVITY ALSO BREAKING OUT ACROSS THE NY METRO AREA WITH PULSE SEVERE CELLS. SPC WATCH ISSUED FOR MOST OF FORECAST AREA WITH THE EXCEPTION OF LONG ISLAND. LEE TROF AND WEAK IMPULSES AT THE SRN EDGE OF THE WESTERLIES EXPECTED TO KEEP CONVECTION GOING INTO THE EVENING. MAINLY PULSE SEVERE EVENT WITH MODERATE CAPES AND LI/S AND LIMITED UPPER DYNAMICS. SOME HEIGHT FALLS THIS EVENING MAY INCREASE THE MID LEVEL FLOW...AIDING THE POTENTIAL FOR DAMAGING WINDS. MODELS REMAIN IN GOOD AGREEMENT WITH MASS FIELDS. QPF APPEARS TO BE OVERDONE TEMPORALLY...AS IT IS SPREAD OUT THROUGH THE OVERNIGHT AND INTO THU. ONCE FIRST IMPULSE SWINGS BY...CONDITIONS SHOULD SETTLE DOWN LATE TONIGHT. SIMILAR TIMING FOR THU AS UPPER TROUGH SWINGS INTO THE LOWER GREAT LAKES AND ONCE AGAIN AIDES CONVECTION ALONG THE PREFRONTAL TROUGH. THIS TIME AROUND THOUGH...MODERATE INSTABILITY WILL BE ACCOMPANIED BY COOLING ALOFT AND STRONG MID LEVEL WINDS...SUGGESTIVE OF A POTENTIAL SQUALL LINE TOWARD EVENING THU. CONVECTION SHOULD CONTINUE INTO THE EARLY MORNING HOURS FRI BEFORE FROPA AROUND 12Z. UPPER TROF AXIS SWINGS THROUGH THE REGION BY 00Z SAT WITH SFC HI PRESSURE BUILDING IN FOR A PLEASANT WEEKEND. MADE MINOR ADJUSTMENTS TO NGM MOS GUIDANCE...SPECIFICALLY TO THU MAX TEMPS WHICH SEEM TOO HIGH BASED ON CLOUD COVER. FRI MAX TEMPS ALSO BUMPED UP WITH NW FLOW AND WEAK COLD ADVECTION. MARINE...WINDS AND SEAS WILL INCR BUT ARE EXPECTED TO RMN BLO SCA CRIT. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
In the hours before
Special weather statement, Jun 26, 11:05 AM EDT, 5 hours 44 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1105 AM EDT WED JUN 26 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 37 min |
| Jun 26, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 67 min |
| Jun 26, 2:17 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 43 min |
| Jun 26, 2:18 PM EDT | Special Marine Warning | OKX | 72 min | |
| Jun 26, 2:32 PM EDT | Flash Flood Warning | OKX | Bronx | 118 min |
| Jun 26, 2:57 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 48 min |
| Jun 26, 2:59 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 31 min |
| Jun 26, 3:41 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 49 min |
| Jun 26, 3:54 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 51 min |
| Jun 26, 5:10 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jun 26, 5:18 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 42 min |
| Jun 26, 5:38 PM EDT | Flash Flood Warning | OKX | Bronx | 3 hr |
| Jun 26, 5:50 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 55 min |
| Jun 26, 6:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 53 min |
| Jun 26, 6:50 PM EDT | Special Marine Warning | OKX | 70 min | |
| Jun 26, 5:54 PM EDT | Severe Thunderstorm Warning | OKX | Passaic | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.